Alert archive / Pennsylvania / Frost Advisories in 2021

Frost Advisory 6, NWS Pittsburgh, PA

May 12, 202114 counties in Pennsylvania; 11 counties in Ohio; 9 counties in West Virginia

NWS Pittsburgh, PA issued this frost advisory at May 12, 2021, 11:40 AM EDT for 14 counties in Pennsylvania; 11 counties in Ohio; 9 counties in West Virginia. It took effect at May 13, 2021, 2:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 12, 2021, 11:40 AM EDT (15:40 UTC)
In effect from
May 13, 2021, 2:00 AM EDT
Expired
May 13, 2021, 7:22 AM EDT
In force
5 hr
Issued by
NWS Pittsburgh, PA
All 34 counties

Belmont County, OH, Carroll County, OH, Columbiana County, OH, Coshocton County, OH, Guernsey County, OH, Harrison County, OH, Jefferson County, OH, Monroe County, OH, Muskingum County, OH, Noble County, OH, Tuscarawas County, OH, Allegheny County, PA, Armstrong County, PA, Beaver County, PA, Butler County, PA, Clarion County, PA, Fayette County, PA, Forest County, PA, Greene County, PA, Jefferson County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA, Washington County, PA, Westmoreland County, PA, Brooke County, WV, Hancock County, WV, Marion County, WV, Marshall County, WV, Monongalia County, WV, Ohio County, WV, Preston County, WV, Tucker County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 28 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 3.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -99 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-99 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WWUS71 KPBZ 121540
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
1140 AM EDT Wed May 12 2021

WVZ514-122345-
/O.UPG.KPBZ.FZ.A.0005.210513T0600Z-210513T1300Z/
/O.NEW.KPBZ.FZ.W.0006.210513T0600Z-210513T1200Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
1140 AM EDT Wed May 12 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Eastern Tucker County.

* WHEN...From 2 AM to 8 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions may kill crops and other 
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>513-122345-
/O.NEW.KPBZ.FR.Y.0006.210513T0600Z-210513T1200Z/
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
Including the cities of New Philadelphia, Dover, Carrollton, 
Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, 
Steubenville, Zanesville, Cambridge, Martins Ferry, 
St. Clairsville, Caldwell, Woodsfield, Sharon, Hermitage, 
Grove City, Oil City, Franklin, Tionesta, New Castle, 
Ellwood City, Butler, Clarion, Punxsutawney, Brookville, 
Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area,
Kittanning, Ford City, Indiana, Washington, Canonsburg, 
Waynesburg, Murrysville, Greensburg, New Kensington, 
Lower Burrell, Latrobe, Monessen, Ligonier, Donegal, Uniontown, 
Champion, Ohiopyle, Weirton, Follansbee, Wellsburg, Wheeling, 
Moundsville, New Martinsville, Fairmont, Morgantown, 
Coopers Rock, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, 
Hazelton, Parsons, Hendricks, and Saint George
1140 AM EDT Wed May 12 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of northwest, southwest and western 
  Pennsylvania, east central Ohio and northern and the northern 
  panhandle of West Virginia.

* WHEN...From 2 AM to 8 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
378 
WWUS71 KPBZ 122250
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
650 PM EDT Wed May 12 2021

WVZ514-130700-
/O.CON.KPBZ.FZ.W.0006.210513T0600Z-210513T1200Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
650 PM EDT Wed May 12 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
THURSDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Eastern Tucker County.

* WHEN...From 2 AM to 8 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions may kill crops and other 
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>513-130700-
/O.CON.KPBZ.FR.Y.0006.210513T0600Z-210513T1200Z/
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
Including the cities of New Philadelphia, Dover, Carrollton, 
Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, 
Steubenville, Zanesville, Cambridge, Martins Ferry, 
St. Clairsville, Caldwell, Woodsfield, Sharon, Hermitage, 
Grove City, Oil City, Franklin, Tionesta, New Castle, 
Ellwood City, Butler, Clarion, Punxsutawney, Brookville, 
Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area,
Kittanning, Ford City, Indiana, Washington, Canonsburg, 
Waynesburg, Murrysville, Greensburg, New Kensington, 
Lower Burrell, Latrobe, Monessen, Ligonier, Donegal, Uniontown, 
Champion, Ohiopyle, Weirton, Follansbee, Wellsburg, Wheeling, 
Moundsville, New Martinsville, Fairmont, Morgantown, 
Coopers Rock, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, 
Hazelton, Parsons, Hendricks, and Saint George
650 PM EDT Wed May 12 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of northwest, southwest and western 
  Pennsylvania, east central Ohio and northern and the northern 
  panhandle of West Virginia.

* WHEN...From 2 AM to 8 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
993 
WWUS71 KPBZ 130515
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
115 AM EDT Thu May 13 2021

WVZ514-131200-
/O.CON.KPBZ.FZ.W.0006.210513T0600Z-210513T1200Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
115 AM EDT Thu May 13 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 32 expected.

* WHERE...Eastern Tucker County.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>513-131200-
/O.CON.KPBZ.FR.Y.0006.210513T0600Z-210513T1200Z/
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
Including the cities of New Philadelphia, Dover, Carrollton, 
Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, 
Steubenville, Zanesville, Cambridge, Martins Ferry, 
St. Clairsville, Caldwell, Woodsfield, Sharon, Hermitage, 
Grove City, Oil City, Franklin, Tionesta, New Castle, 
Ellwood City, Butler, Clarion, Punxsutawney, Brookville, 
Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area,
Kittanning, Ford City, Indiana, Washington, Canonsburg, 
Waynesburg, Murrysville, Greensburg, New Kensington, 
Lower Burrell, Latrobe, Monessen, Ligonier, Donegal, Uniontown, 
Champion, Ohiopyle, Weirton, Follansbee, Wellsburg, Wheeling, 
Moundsville, New Martinsville, Fairmont, Morgantown, 
Coopers Rock, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, 
Hazelton, Parsons, Hendricks, and Saint George
115 AM EDT Thu May 13 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of northwest, southwest and western 
  Pennsylvania, east central Ohio and northern and the northern 
  panhandle of West Virginia.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
238 
WWUS71 KPBZ 131122
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
722 AM EDT Thu May 13 2021

WVZ514-131230-
/O.CAN.KPBZ.FZ.W.0006.000000T0000Z-210513T1200Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
722 AM EDT Thu May 13 2021

...FREEZE WARNING IS CANCELLED...

Temperature will warm rapidly this morning.

$$

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>513-131230-
/O.CAN.KPBZ.FR.Y.0006.000000T0000Z-210513T1200Z/
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
Including the cities of New Philadelphia, Dover, Carrollton, 
Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, 
Steubenville, Zanesville, Cambridge, Martins Ferry, 
St. Clairsville, Caldwell, Woodsfield, Sharon, Hermitage, 
Grove City, Oil City, Franklin, Tionesta, New Castle, 
Ellwood City, Butler, Clarion, Punxsutawney, Brookville, 
Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area,
Kittanning, Ford City, Indiana, Washington, Canonsburg, 
Waynesburg, Murrysville, Greensburg, New Kensington, 
Lower Burrell, Latrobe, Monessen, Ligonier, Donegal, Uniontown, 
Champion, Ohiopyle, Weirton, Follansbee, Wellsburg, Wheeling, 
Moundsville, New Martinsville, Fairmont, Morgantown, 
Coopers Rock, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, 
Hazelton, Parsons, Hendricks, and Saint George
722 AM EDT Thu May 13 2021

...FROST ADVISORY IS CANCELLED...

Temperature will warm rapidly this morning.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this frost advisory went out at May 12, 7:17 AM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 12, 7:17 AM EDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
717 AM EDT Wed May 12 2021

.SYNOPSIS...
Cold temperature will moderate toward weeks end, but mostly dry
weather will continue.

&&

.NEAR TERM /THROUGH TONIGHT/...
No appreciable changes were made for the post-dawn update other than
to drop the Frost/Freeze headlines for this morning.

Previous...Dry weather will continue today with high pressure in
place across the Midwest. Northerly flow will maintain temperatures
below seasonal averages. Temperatures will get to around 60 today and
then fall back into the 30s tonight with strong radiational cooling.
Expect areas of frost again.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The region will remain underneath upper-level troughing and on the
east side of surface high pressure through the short term period.
Slight warming trend expected each day, but temps will remain below
climo. Rain is possible in the Allegheny Mountains on Friday with a
passing shortwave trough.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Weak passing shortwaves within NW flow may create low chance
precipitation through the weekend. Otherwise, high pressure should
maintain dry conditions with slowly rising temperature readings.

&&

.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
Surface high pressure will remain in place across the region with VFR
conditions in place. Some lower level cloud cover may develop off the
lake in the morning with some 5 KFT layers but will quickly lift
through the day. Skies will then clear out by this evening.

Winds will a possible increasing gradient may lead to some isolated
15 to 20 knots gusts this afternoon but will largely remain under 10
knots from the northwest.

.Outlook...
The next chc for restrictions and rain wl come with late week trough
passage.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Freeze Watch from late tonight through Thursday morning for WVZ514.

&&
Hazardous weather outlook, May 12, 11:40 AM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1140 AM EDT Wed May 12 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>513-131545-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
1140 AM EDT Wed May 12 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ514-131545-
Eastern Tucker-
1140 AM EDT Wed May 12 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:45 AM EDTFreeze WatchPBZTucker8 hr
May 12, 11:40 AM EDTFreeze WarningPBZTucker20 hr

Nearby

Frost Advisories in Pennsylvania, 2021Frost Advisories in Ohio, 2021Frost Advisories in West Virginia, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.